Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 15, NWS Seattle, WA

October 16, 2014San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 16, 2014, 2:37 PM PDT for San Juan County, Washington. It took effect at Oct 16, 2014, 11:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2014, 2:37 PM PDT (21:37 UTC)
In effect from
Oct 16, 2014, 11:00 PM PDT
Expired
Oct 17, 2014, 1:43 PM PDT
In force
15 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2014-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2014-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WWUS76 KSEW 162137
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
237 PM PDT THU OCT 16 2014

WAZ516-517-170545-
/O.NEW.KSEW.WI.Y.0015.141017T0600Z-141018T0600Z/
NORTH COAST-CENTRAL COAST-
237 PM PDT THU OCT 16 2014

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
PDT FRIDAY. 

* SOME AFFECTED LOCATIONS...FORKS...WESTPORT.

* TIMING...LATE THIS EVENING THROUGH FRIDAY EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ001-503-170545-
/O.NEW.KSEW.WI.Y.0015.141017T1200Z-141018T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
INCLUDING THE CITY OF...FRIDAY HARBOR
237 PM PDT THU OCT 16 2014

...WIND ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM FRIDAY TO 5 AM PDT
SATURDAY. 

* SOME AFFECTED LOCATIONS...POINT ROBERTS...CHERRY POINT...AREAS
  AROUND THE SAN JUAN ISLANDS.

* TIMING...LATE THIS EVENING THROUGH FRIDAY EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
3 follow-up statements
981 
WWUS76 KSEW 170528
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1028 PM PDT THU OCT 16 2014

WAZ516-517-171800-
/O.CON.KSEW.WI.Y.0015.141017T0600Z-141018T0600Z/
NORTH COAST-CENTRAL COAST-
1028 PM PDT THU OCT 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY...

* SOME AFFECTED LOCATIONS...FORKS...LA PUSH...PACIFIC BEACH...COPALIS
  BEACH...OCEAN SHORES...WESTPORT.

* TIMING...LATE THIS EVENING THROUGH FRIDAY EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS 
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW 
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ001-503-171800-
/O.CON.KSEW.WI.Y.0015.141017T1200Z-141018T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
INCLUDING THE CITY OF...FRIDAY HARBOR
1028 PM PDT THU OCT 16 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM FRIDAY TO 5 AM PDT
SATURDAY...

* SOME AFFECTED LOCATIONS...AREAS AROUND THE SAN JUAN ISLANDS...AND
  COASTAL WHATCOM COUNTY INCLUDING POINT ROBERTS...CHERRY
  POINT...SANDY POINT AND LUMMI ISLAND.

* TIMING...BEGINNING FRIDAY MORNING AROUND THE SOUTHWEST SAN JUAN
  ISLANDS...THEN EXPANDING OVER THE SAN JUANS AND SPREADING TO
  COASTAL WHATCOM COUNTY FRIDAY AFTERNOON. WINDS WILL CONTINUE THROUGH
  FRIDAY EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS 
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW 
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$
867 
WWUS76 KSEW 170947
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
247 AM PDT FRI OCT 17 2014

WAZ001-503-171800-
/O.EXT.KSEW.WI.Y.0015.141017T1900Z-141018T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
INCLUDING THE CITY OF...FRIDAY HARBOR
247 AM PDT FRI OCT 17 2014

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS
EVENING...

* SOME AFFECTED LOCATIONS...AREAS AROUND THE SAN JUAN ISLANDS... 
  AND COASTAL WHATCOM COUNTY INCLUDING POINT ROBERTS...CHERRY 
  POINT...SANDY POINT AND LUMMI ISLAND. 

* TIMING...BEGINNING AROUND NOON AROUND THE SOUTHWEST SAN JUAN
  ISLANDS...THEN EXPANDING OVER THE SAN JUANS AND SPREADING TO
  COASTAL WHATCOM COUNTY DURING THE AFTERNOON HOURS. WINDS WILL
  CONTINUE THROUGH FRIDAY EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS 
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW 
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WAZ516-517-171800-
/O.CON.KSEW.WI.Y.0015.000000T0000Z-141018T0600Z/
NORTH COAST-CENTRAL COAST-
247 AM PDT FRI OCT 17 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* SOME AFFECTED LOCATIONS...FORKS...LA PUSH...PACIFIC BEACH... 
  COPALIS BEACH...OCEAN SHORES...WESTPORT. 

* TIMING...THIS MORNING THROUGH THIS EVENING.

* WIND...SOUTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WITH LOTS OF LEAVES STILL ON THE TREES...WINDS THIS 
  STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW 
  ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH
AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY.

&&

$$

WEATHER.GOV/SEATTLE
059 
WWUS76 KSEW 172043
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
143 PM PDT FRI OCT 17 2014

WAZ001-503-516-517-172145-
/O.CAN.KSEW.WI.Y.0015.000000T0000Z-141018T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-NORTH COAST-CENTRAL COAST-
INCLUDING THE CITY OF...FRIDAY HARBOR
143 PM PDT FRI OCT 17 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

THOUGH IT WILL BE WINDY AT TIMES...WIND WILL NOT REACH ADVISORY
CRITERIA THIS AFTERNOON OR TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:30 PM PDT, 7 minutes earlier.

Area forecast discussion, Oct 16, 2:30 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PDT THU OCT 16 2014

.SYNOPSIS...A FRONT WILL NEAR THE COAST TONIGHT AND MOVE THROUGH
WESTERN WASHINGTON FRIDAY AND FRIDAY NIGHT. TEMPORARY HIGH PRESSURE
WILL MOVE OVER THE AREA THIS WEEKEND. SEVERAL FRONTS ARE LIKELY TO
AFFECT THE REGION NEXT WEEK.

&&

.SHORT TERM...A FRONT NEAR 130W WILL SPREAD RAIN TO THE COAST AROUND
MIDNIGHT AND INTO THE INTERIOR OF WESTERN WA AROUND DAYBREAK
FRIDAY. A STRONG PREFRONTAL SOUTHEASTERLY PRESSURE GRADIENT WILL
MOVE INTO THE COASTAL WATERS TONIGHT AND IT MAY BECOME QUITE WINDY
ALONG THE COAST BY ABOUT MIDNIGHT TONIGHT. IT SHOULD BE WINDY AROUND
THE SAN JUANS AND OVER PARTS OF THE WESTERN PORTION OF WHATCOM
COUNTY AS WELL ON FRIDAY. WIND ADVISORIES WERE ISSUED IN THOSE
AREAS...THIS SYSTEM IS A CLASSIC SOUTHEAST SUCKER AND THE WINDIEST
PLACES END UP BEING OVER THE MARINE ZONES. THE WINDIEST SPOT IS
TATOOSH ISLAND AT THE WEST ENTRANCE TO THE STRAIT AND THE UIL-BLI
GRADIENT SHOULD GET UP AROUND -4.5MB OVERNIGHT. THE RAIN WILL MOVE
IN OVER ALL OF WESTERN WA FRIDAY...THEN FRONT WEAKEN AND DISSIPATE
FRIDAY NIGHT AS IT CROSSES THE CASCADES. THE SHOWERS WILL END PRETTY
QUICKLY ON SATURDAY AND SATURDAY AFTERNOON LOOKS DRY WITH AT LEAST
PARTLY SUNNY SKIES.

.LONG TERM...SUNDAY IS LIKELY TO BE A DRY DAY IN OFFSHORE
FLOW...ALTHOUGH ANOTHER FRONT WILL BE APPROACHING. THAT FRONT OUGHT
TO MOVE THROUGH WRN WA MONDAY AND SHOULD BE FOLLOWED BY ANOTHER
BREAK IN THE WEATHER WITH WEAK HIGH PRESSURE ON TUESDAY. OFFSHORE
FLOW CONTINUES TO DRY THE AIR TUESDAY NIGHT...BUT THEN ON WEDNESDAY
THE 12Z GFS SHOWED RAIN DEVELOPING ON THE COAST...SPREADING INLAND
BY AFTERNOON. I THINK IT IS LIKELY TO BE RATHER WET WED-FRI OF NEXT
WEEK WITH A FAIRLY IMPRESSIVE UPPER TROUGH DEVELOPING IN THE NE
PACIFIC BY MIDWEEK.

&&

.AVIATION...STRONG SOUTHWEST FLOW ALOFT WILL DEVELOP TONIGHT AS A
WEATHER SYSTEM APPROACHES THE COAST. AT THE SURFACE SOUTHEASTERLY
PRESSURE GRADIENTS WILL INCREASE THE WIND ON THE COAST AND OVER THE
NORTH TONIGHT. WINDS WILL STILL BE STRONG INTO FRIDAY EVENING. AIR
MASS IS STABLE AND DRY WITH VFR CONDITIONS. CLOUDS WILL THICKEN AND
LOWER FRIDAY WITH RAIN DEVELOPING ON THE COAST AND SPREADING INLAND.

KSEA...JUST HIGH CLOUDS UNTIL FRIDAY MORNING WHEN CEILINGS WILL
LOWER TO 5K FT OR SO. FURTHER LOWERING FRIDAY AFTERNOON AS RAIN
DEVELOPS. SOUTHEAST WIND 5-9 KT. CHB

&&

.MARINE...A STRONG PACIFIC FRONTAL SYSTEM WILL AFFECT THE WATERS
THROUGH FRIDAY NIGHT. OFFSHORE BUOYS HAVE ALREADY SHOWN GALE FORCE
SOUTHERLY WINDS FOR SEVERAL HOURS. GALES WILL SPREAD TO THE COAST
TONIGHT AND CONTINUE THROUGH FRIDAY. THE EAST ENTRANCE AND NORTHERN
INLAND WATERS WILL EXPERIENCE GALES FRIDAY AND FRIDAY EVENING AND
GALE WARNINGS ARE NOW UP FOR THOSE PLACES. THE CENTRAL STRAIT AND
ADMIRALTY INLET SHOULD HAVE SOMEWHAT LESS STRONG WINDS SO SMALL
CRAFT ADVISORIES ARE IN EFFECT. PUGET SOUND WILL REMAIN RELATIVELY
CALM UNTIL THE FRONT PASSES FRIDAY EVENING...WHEN SMALL CRAFT
ADVISORY WINDS ARE LIKELY. COMBINED SEAS OF 12 TO 14 FT WILL BUILD
TO OVER 15 FT TONIGHT AND FRIDAY.

THIS SYSTEM WILL EXIT FRIDAY NIGHT WITH HIGH PRES MOVING INLAND ON
SATURDAY. ANOTHER STRONG FRONT WILL APPROACH WASHINGTON SUNDAY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WIND ADVISORY NORTH AND CENTRAL COAST 11 PM TONIGHT TO 11 PM ON
FRIDAY. WIND ADVISORY WESTERN WHATCOM COUNTY AND THE SAN JUANS FOR
5AM FRI TO 5AM SAT.

PZ...GALE WARNING COAST...ENTRANCES...AND NORTHERN INLAND WATERS.
     SMALL CRAFT ADVISORY CENTRAL STRAIT AND ADMIRALTY INLET.
     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 8:30 AM PDTGale WarningSEW39 hr
Oct 16, 8:30 AM PDTSmall Craft AdvisorySEW43 hr

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.